Malaria Drug Triggers Psychotic Episodes

August 6, 2019

Malaria drug drove us to the edge of reason: Read terrifying stories of the travellers who claim taking Lariam wrecked their lives – after reports link the drug to the student who jumped from a plane over Madagascar

As police in Madagascar investigate the horrific death of Cambridge University student Alana Cutland — who threw herself from a small plane as it flew above the island — there is growing concern that her death might have been the result of a psychotic episode caused by the anti-malaria tablets she was taking.

Sources have revealed that the 19-year-old, from Milton Keynes, Buckinghamshire, had been ‘staring into space’ in the hours before her death, after enduring sleepless nights and bouts of paranoia.

There is still some confusion over exactly what anti- malarial medication Alana was taking, although the authorities are investigating whether her erratic behaviour could have been caused by Lariam (mefloquine), which has repeatedly been linked with side-effects including psychosis and is one of the recommended malaria prophylaxes across Africa — including Madagascar.

So far, another antimalarial, doxycycline, has been confirmed among her possessions. Lariam has been linked in recent years with side-effects including anxiety, depression, hallucinations and suicidal thoughts.

In 2003, an inquest in Swansea heard that another Cambridge student, Vanessa Brunt, had returned from a gap-year trip in the Far East with a ‘haunted expression in her eyes’. She had taken Lariam, and committed suicide at the age of 22.

In the same year, there was a spike in suicides among U.S. troops deployed in Iraq who had taken Lariam. The Army played down the link as a ‘myth’, yet, the following year, when the drug was no longer prescribed to troops, the suicide rate plummeted.

Comedian Paul Merton has told of how, in the early Nineties, he took Lariam for a trip to Kenya and developed paranoia — he was admitted to a psychiatric hospital for six weeks as a result.

That overwhelming sensation of paranoia is something finance director Chris Elkington, 45, has experienced first-hand.

He was prescribed Lariam by his GP before a trip to South America in the early 2000s with his wife, Liz, a TV executive. ‘Liz and I both had to take one tablet a week for three weeks before leaving. After the first dose, we were both fine, if a little more jumpy than usual,’ says Chris, from London.

‘At one point, Liz dropped her keys and I nearly jumped a mile. Liz felt jittery — as if she’d had ten cups of coffee — but it was nothing she couldn’t cope with.

‘But, within four hours of taking the second tablet, I experienced a massive wave of paranoia. I was doubled over, convinced I had internal bleeding and was going to die. I was in turmoil, pacing up and down the flat, and felt very disorientated and erratic.

‘Liz and I weren’t married at the time and I called her at 2.30am and said I was going to die and needed to be with her. I drove frantically across the city and, when I arrived, she said I looked ‘unrecognisable’ from the usual calm person she’d seen earlier in the night.’

Read More

0 comment